Acyclovir neurotoxicity in a peritoneal dialysis patient: a
The elderly population in the world is rapidly increasing. With ageing, immunity and kidney function decrease, thus predisposing people to viral illnesses for which there is no effective prophylaxis.

Herpes zoster afflicts the elderly and other immunocompromised patients, like those with end-stage renal disease, transplant recipients, and cancer patients, causing significant morbidity and sometimes mortality. Treating herpes zoster becomes problematic when the regular pharmacokinetics of the antiviral drugs are disturbed.

An 83-year-old man with end-stage kidney disease (ESRD) and on chronic peritoneal dialysis (PD) developed herpes zoster, for which he received the manufacturer-recommended intravenous dose of acyclovir. Shortly after taking the medication, he developed confusion, disorientation, and visual hallucinations.

He was switched from PD to hemodialysis (HD), with successful recovery. Examination of the cerebrospinal fluid for meningitis and imaging studies of the head were negative. Serum levels of acyclovir were elevated.

CAUTION
Even when the acyclovir dose is properly adjusted for kidney function based on the current manufacturer’s recommendations, it can cause neurotoxicity.

Know more about the case here: https://pxmd.co/fLluc
Like
Comment
Share